Kansas, 2010

Hail in Kansas, June 3, 2010

June 3, 2010 · NWS DDC · 2 events in 2 counties and zones

Pulse severe thunderstorms developed in the late afternoon in far western Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Pulse severe thunderstorms developed in the late afternoon in far western Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 3, 1:18 PM MST, 1 hour 57 minutes earlier.

Area forecast discussion, Jun 3, 1:18 PM MST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
318 PM CDT THU JUN 3 2010

.DISCUSSION...

DAYS 1-2...

LOCATION OF ISOLATED LATE AFTERNOON AND EVENING THUNDERSTORMS WILL
BE THE MAIN FORECAST CHALLENGE.

THE 12Z UPPER AIR ANALYSIS CONTINUES TO SHOW THE MAIN BELT OF WESTERLIES
EXTENDING FROM THE PACIFIC NORTHWEST ACROSS THE NORTHERN PLAINS THROUGH
THE GREAT LAKES REGION. ACROSS WESTERN KANSAS WINDS WERE FAIRLY LIGHT
THROUGH THE MID AND UPPER LEVELS OF THE ATMOSPHERE AND THE BEST BULK
SHEAR VALUES WERE CONFINED TO NORTHERN KANSAS AND EASTERN COLORADO.
SURFACE CONVERGENCE ALONG A WEAK LEE SIDE TROUGH OVER FAR EASTERN
COLORADO HAD HELPED INITIATE A FEW THUNDERSTORMS.

MODEL SOUNDINGS SHOW THAT THE ATMOSPHERE HAS BECOME UNCAPPED OUT ALONG
THE COLORADO BORDER WHILE FARTHER EAST SOME CAPPING REMAINS IN PLACE.
EXPECTING ONLY SOME ISOLATED THUNDERSTORMS TO DEVELOP ACROSS EASTERN
COLORADO AND MOVE INTO FAR WESTERN KANSAS THROUGH THE LATE AFTERNOON
AND EARLY EVENING HOURS. WILL KEEP POPS GENERALLY LESS THAN 15 PERCENT.

A FAST MOVING SHORTWAVE TROUGH MOVING ALONG THE CANADIAN BORDER WILL
MOVE INTO THE GREAT LAKES REGION ON FRIDAY. THIS WILL PUSH A COOL FRONT
SOUTH INTO THE CENTRAL PLAINS ON FRIDAY. LATEST MODEL OUTPUT SHOWS THAT
THE FRONT WILL STALL OUT ALONG OR JUST NORTH OF OUR NORTHERN CWA WHICH
IS PROBABLY NOT TOO BAD GIVEN THE MID/UPPER LEVEL RIDGING THAT MOVES
OUT BEHIND THE WAVE INTO THE NORTHERN PLAINS. THE GOING FORECAST HAS
A SMALL CHANCE FOR THUNDERSTORMS IN THE FAR NORTHERN COUNTIES. WILL
LEAVE THIS INTACT FOR THE POSSIBILITY OF A LATE DAY THUNDERSTORM.

ON SATURDAY ANOTHER FAST MOVING WAVE WILL MOVE EAST OUT OF THE NORTHERN
ROCKIES WHICH FLATTENS OUT THE UPPER RIDGE. BOTH THE NAM AND GFS ARE
SHOWING A STRONGER COLD FRONT PUSHING SOUTH ACROSS WESTERN KANSAS DURING
THE DAY. NOT REAL EXCITED ABOUT THUNDERSTORMS ALONG THE FRONT EXPECT
OVER EASTERN SECTIONS OF THE CWA DURING THE AFTERNOON WHERE THE
CAP WILL BE THE WEAKEST.

DAYS 3-7...

MEDIUM RANGE MODELS ARE IN PRETTY GOOD AGREEMENT ON STARTING OUT THE
PERIOD WITH ZONAL FLOW.  A COLD FRONT WILL PUSH DOWN INTO THE
CENTRAL PLAINS ON SATURDAY NIGHT, REMAINING TO THE SOUTH OF THE CWA
INTO SUNDAY.  THE BOUNDARY WILL BEGIN TO LIFT BACK TO THE NORTH ON
MONDAY AS RIDGING BUILDS INTO THE SOUTH CENTRAL CONUS AND THE SFC
LOW OVER THE WESTERN PLAINS DEEPENS.  SOME PRECIP ALONG THE BOUNDARY
CONTINUES TO BE A POSSIBILITY, SO KEPT THE POPS WE HAD GOING.  THE
UPPER RIDGE AXIS WILL SHIFT FURTHER TO THE EAST ON TUESDAY.  THE GFS
BEGINS TO BRING A WEAK UPPER TROUGH INTO THE NORTHERN ROCKIES, WHILE
THE ECMWF AND CANADIAN ARE SLOWER AND STRONGER WITH A TROUGH IN THE
WESTERN CONUS.  ALL RUNS THIS MORNING ARE PUSHING THE FRONT BACK TO
THE SOUTH AGAIN SOMETIME TUESDAY, ALTHOUGH THERE IS STILL A LOT OF
VARIATION IN TIMING.  ENSEMBLES ALSO HAVE SOME DECENT PRECIP
PROBABILITIES FOR THE SAME TIME PERIOD.  BUMPED UP POPS A BIT FOR
TUESDAY NIGHT FOR NOW, ALTHOUGH THERE WILL BE A LOT OF UNCERTAINTY
AS TO EXACT TIMING AND MAY HAVE TO BE ADJUSTED.  ALSO LOWERED HIGHS
A BIT IN THE NORTH FOR TUESDAY.

MODEL CONSENSUS GOES DOWN THE TUBES BY DAYS 6 AND 7, WITH THE GFS
DIGGING THE SHORTWAVE TROUGH INTO THE GREAT LAKES, WHILE THE ECMWF
IS MORE ZONAL, ALTHOUGH WITH A CUT OFF UPPER LOW OVER TX.  MODEL
AGREEMENT DETERIORATES EVEN FURTHER BY THURSDAY, WITH THE GFS
BEGINNING TO MOVE A FAIRLY AMPLIFIED RIDGE INTO THE WESTERN PLAINS,
WHILE THE ECMWF BRINGS THE CUT OFF LOW FURTHER NORTH INTO OK.  THUS,
DID NOT MAKE ANY CHANGES TO THE END OF THE PERIOD EXCEPT FOR SOME
MINOR TWEAKS TO IMPROVE INTERSITE CONSISTENCY.

.AVIATION...

VFR CONDITIONS WILL CONTINUE THROUGHOUT THE PERIOD WITH ONLY A
SCT-BKN DECK OF HIGH CLOUDS.  CONVECTION HAS STARTED TO FIRE IN
EASTERN CO, BUT THINK THAT THE ACTIVITY WILL STAY WELL WEST OF THE
TAF SITES.  SOUTHERLY WINDS IN THE 15 KT RANGE WILL BACK TO BECOME
MORE SOUTHEASTERLY TONIGHT, AND DECREASE DOWN TO 10 KTS OR SO.
WINDS WILL PICK UP AGAIN FROM THE SOUTH TO SOUTHWEST BY MID MORNING
TOMORROW.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  97  69  95 /  10  10  10   0
GCK  64  97  66  93 /  20  10  10   0
EHA  64  99  67  96 /  20   0   0   0
LBL  63 100  66  96 /  10   0   0   0
HYS  65  97  68  92 /  20  20  20  20
P28  68  99  72  99 /  10   0   0  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN02/26
Hazardous weather outlook, Jun 3, 1:40 PM MST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
340 PM CDT THU JUN 3 2010

KSZ030-031-043>046-061>066-074>081-084>090-041000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
340 PM CDT THU JUN 3 2010 /240 PM MDT THU JUN 3 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS MAY DEVELOP OVER EASTERN COLORADO THIS
AFTERNOON AND MOVE INTO WESTERN KANSAS LATE THIS AFTERNOON AND
EVENING. ANY STORMS MAY BE SEVERE WITH QUARTER SIZE HAIL AND
DAMAGING WIND GUSTS...BUT WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG A COLD FRONT
OVER NORTHWEST AND NORTH CENTRAL KANSAS LATE FRIDAY AFTERNOON AND
EVENING. OTHER SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF
SOUTHWEST AND SOUTH CENTRAL KANSAS SUNDAY NIGHT AND AGAIN MONDAY
NIGHT. IT IS TOO EARLY TO TELL IF ANY OF THESE THUNDERSTORMS WILL BE
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Special weather statement, Jun 3, 3:01 PM MST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
501 PM CDT THU JUN 3 2010

KSZ074-084-032245-
MORTON-STANTON-
501 PM CDT THU JUN 3 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN STANTON COUNTY...

AT 456 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTH OF JOHNSON CITY...MOVING EAST AT 30
MPH.

PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM.

LAT...LON 3764 10153 3739 10153 3738 10182 3756 10185
TIME...MOT...LOC 2200Z 254DEG 18KT 3744 10171

RUSSELL
Special weather statement, Jun 3, 3:11 PM MST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
511 PM CDT THU JUN 3 2010

KSZ061-062-032300-
HAMILTON-KEARNY-
411 PM MDT THU JUN 3 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HAMILTON AND NORTHWESTERN
KEARNY COUNTIES...

AT 405 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SYRACUSE...MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.

LAT...LON 3824 10134 3788 10144 3793 10180 3818 10184
TIME...MOT...LOC 2211Z 259DEG 15KT 3804 10166

RUSSELL

The radar

The Goodland radar (KGLD), 151 km away, was scanning. The volume nearest the first event began at 22:14 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Hamilton

When
June 3, 3:15 PM MST
Where
Hamilton County, 2.64 mi NE of Syracuse
Measured
1 in hail
Reported by
Public
Coordinates
38.010, -101.720

The hail was pea to quarter sized.

Hail, Stanton

When
June 3, 4:15 PM CST
Where
Stanton County, 4.29 mi NE of Stanton Co Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
37.620, -101.640

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 246083, 246084.